Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2008, 9:01 PM CDT for Barnes County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 9:01 PM CDT (02:01 UTC)
- Expired
- Jun 24, 2008, 10:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:00 PM CDT | TSTM WND DMG | 1 Wsw Hastings, ND | OLD GRANARY THROWN 50 FEET AND 2 TO 3 INCH BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 250201
SVRFGF
NDC003-250300-
/O.NEW.KFGF.SV.W.0092.080625T0201Z-080625T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT TUE JUN 24 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF VALLEY CITY...
* UNTIL 1000 PM CDT
* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 5 MILES NORTHEAST OF YPSILANTI...OR 24 MILES WEST
OF VALLEY CITY...MOVING TO THE EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
8 MILES SOUTH OF ECKELSON AT 910 PM CDT...
9 MILES SOUTH OF SANBORN AT 920 PM CDT...
7 MILES NORTH OF HASTINGS AT 935 PM CDT...
6 MILES NORTH OF KATHRYN AT 945 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4662 9844 4663 9845 4698 9845 4699 9846
4697 9799 4693 9768 4664 9769 4663 9787
4663 9804 4662 9805
TIME...MOT...LOC 0201Z 280DEG 31KT 4684 9847
$$
SPEICHER1 follow-up statement
000
WWUS53 KFGF 250234
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
933 PM CDT TUE JUN 24 2008
NDC003-250300-
/O.CON.KFGF.SV.W.0092.000000T0000Z-080625T0300Z/
BARNES ND-
933 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN BARNES COUNTY...
AT 930 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NICKEL SIZED HAIL.
THE STORM WAS LOCATED 10 MILES WEST OF LITCHVILLE...OR 23 MILES
SOUTHWEST OF VALLEY CITY...MOVING TO THE EAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LITCHVILLE BY 950 PM CDT...
HASTINGS...8 MILES WEST OF KATHRYN AND 9 MILES WEST OF LITTLE
YELLOWSTONE STATE BY 1000 PM CDT...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4662 9844 4663 9845 4698 9845 4699 9846
4697 9799 4693 9768 4664 9769 4663 9787
4663 9804 4662 9805
TIME...MOT...LOC 0233Z 277DEG 18KT 4669 9833
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:33 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 24, 8:33 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 833 PM CDT TUE JUN 24 2008 .UPDATE... FOCUS TONIGHT IS ON CONVECTION. MAIN SVR COMPLEX HAS BEEN MOVING SOUTHEAST FROM WEST OF BISMARCK NOW DOWN TO MOBRIDGE. MVMT HAS BEEN VERY SLOW AS MID LEVEL WIND FIELDS WEAK. THERE HAS BEEN INCREASING ACTIVITY NORTH OF THIS COMPLEX AIDED BY 25-30 KT 850 MB JET AND EDGE OF 850 MB INSTABILITY AXIS. THIS 850 MB INSTABILITY AXIS TO SHIFT EAST TONIGHT WITH THREAT FOR SVR SPREADING EASTWARD INTO SE ND THIS EVENING...BUT ATMOSPHERE LOOKS TO REMAIN MUCH MORE STABLE NORTH OF THIS INTO NE ND. BOTH GFS/NAM OVERDOING DEW PTS ONCE YOU GET NORTH OF INTERSTATE 94...LIMITING SFC BASED INSTABLITY AND 850 MB JET AND INSTABILITY GRADIENT HUGS I-94 AREA. UPDATED WX STORY TO HIGHLIGHT SVR THREAT FOR SE ND AND TO REMOVE NE ND/NW MN. MID LEVEL FLOW IS WEAK SO MOVEMENT OF ANY OF THESE CELLS NOT LIKELY TO BE TOO FAST. HAIL THE MAIN THREAT BUT FREEZING LEVELS NR 13 KFT PRETTY HIGH. DID UPDATE DEW PTS THRU WEDNESDAY AND TWEEKED A FEW TEMPS. && .PREV DISCUSSION... /ISSUED 225 PM CDT TUE JUN 24 2008/ DISCUSSION... FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND PCPN CHANCES. MODELS OVERALL IN PRETTY GOOD AGREEMENT...ESPECIALLY IN THE SHORT TERM...AND WILL USE BLEND FOR FORECAST. ORGANIZED SURFACE LOW ALONG SE MT/SW ND BORDER AHEAD OF ADVANCING SHORT WAVE IN E MT. MAXIMUM MSAS PRESSURE FALLS JUST DOWNSTREAM FROM LOW AND EXPECT FEATURE TO PROPAGATE EASTWARD INTO SW ND BY EVENING. AT THIS TIME EXPECT CONVECTIVE INITIATION NEAR LOW WITH CONVECTIVE TEMPERATURES IN THE MID 80S SO AROUND MID AFTERNOON. THIS AREA ON NOSE OF 60 DEGREE SURFACE DEWPOINTS...MAXIMUM LOW LEVEL CONVERGENCE AND FRONTOGENETIC FORCING. MAXIMUM INSTABILITY/CAPE AND LOW LEVEL MOISTURE ACROSS SOUTH THIRD OF FA THIS EVENING AND WILL SEE EASTWARD EXPANDING FAVORABLE BULK SHEAR AS WAVE SHIFTS EAST. AS A RESULT EXPECT BEST T POTENTIAL ACROSS SOUTHERN THIRD OF FA THIS EVENING SHIFTING INTO NW/WEST CENTRAL MN LATE EVENING OR AFTER MIDNIGHT. LOW LEVEL JET NOT REAL IMPRESSIVE AFT 06Z SO DO NOT EXPECT SEVERE POTENTIAL MUCH AFTER MIDNIGHT. LOW LEVEL MOIST FLUX AND SOME CLOUD COVER WILL HOLD TEMPERATURES UP AND WILL FOLLOW NUMERICAL GUIDANCE WHICH IS IN GOOD AGREEMENT. WILL LIKELY SEE ONGOING CONVECTION ACROSS MN WED MAINLY BEFORE NOON AS SHORT WAVE AND ASSOCIATED BOUNDARY COMPLETES ITS PASSAGE ACROSS FA. FOLLOWING THIS FEEL PCPN POTENTIAL PRETTY LOW INTO WEDNESDAY NIGHT. AIRMASS WILL REMAIN SLIGHTLY UNSTABLE AND WITH ZONAL FLOW ANY MINOR IMPULSE COULD ACT UPON RESIDUAL MESOSCALE BOUNDARY TO KICK OF SOME CONVECTION BUT CONFIDENCE LOW. HAVE KEPT SLIGHT CHANCE POPS GOING INTO EVENING THEN PULLED POPS REMAINDER OF PERIOD. COLUMN DOES COOL SLIGHTLY IN WAKE OF FROPA SO TEMPERATURES WILL BE A FEW DEGREES COOLER WED-WED NIGHT. MOST OF THURSDAY ALSO LOOKS QUIET AHEAD OF NEXT SHORTWAVE. WARM ADVECTION/RETURN FLOW INCREASES AS SURFACE LOW SHIFTS EAST INTO CENTRAL DAKOTAS BY 00Z FRIDAY. DEGREE OF WARM ADVECTION CLOUD COVER WILL GOVERN TEMPERATURES HOWEVER TEMPERATURES SHOULD BE ATLEAST A COUPLE DEGREES WARMER. WILL PULL POPS THIS PERIOD AS ANY CONVECTION LOOKS TO BE LATER IN DAY WITH CAPPING. ACTIVE PERIOD THURSDAY NIGHT OVER THE DAKOTAS EXPANDING LATE THURSDAY INTO FRIDAY ACROSS MN AS NEXT WAVE AND ASSOCIATED COLD FRONT PROPAGATES THROUGH FA. TOUGH TO PINPOINT EXACT LOCATION OF THUNDERSTORM COMPLEX HOWEVER FAVORED INSTABILITY AND CAPE SHIFTS ACROSS SOUTHERN FA SO WILL UP POPS THIS AREA. WILL KEEP LOW POPS GOING FRIDAY WITH PASSAGE OF SHEAR AXIS. LONG TERM (SAT-TUE)... MODELS IN GOOD AGREEMENT WITH MAIN FEATURES THROUGH THE EXTENDED. AS ZONAL FLOW BECOMES MORE AMPLIFIED WITH A SHORT WAVE BY SATURDAY. LOWER THICKNESSES BEHIND SW REALIZE COOLER TEMPERATURES FOR SAT WITH LINGERING PRECIP CHANCES EAST OF THE VALLEY. MODELS SUGGEST PROGRESSIVE FLOW MOVING THE SYSTEM EAST QUICKLY ALLOWING 500MB HEIGHTS TO BEGIN TO INCREASE SUNDAY AND MONDAY AS INTERMOUNTAIN WEST RIDGE TILTS EAST. 850MB TEMPS ALSO CLIMB TO NEAR 20C ACROSS PORTIONS OF FA. SW ENERGY APPEARS TO RIDE THE RIDGE NORTH INTO CANADA SO KEPT POPS OUT OF THE FORECAST WITH TEMPS RANGING NEAR SEASONAL NORMALS EARLY NEXT WEEK. AVIATION... TSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS THIS AFTERNOON AND MOVE EAST ACROSS THE FA AREA. TONIGHT AND THROUGH THE EARLY MORNING HOURS TOMORROW EXPECT CIGS TO BE AROUND 5000FT WITH ANY TS. BEST BET FOR STORMS AT A SPECIFIC TAF SITE IS FARGO FROM 03-09Z...VCTS EXPECTED FOR OTHER TAF SITES. OTHERWISE VFR CONDITIONS APPLY WHEN NOT AFFECTED BY THUNDERSTORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Jun 24, 3:26 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 326 PM CDT TUE JUN 24 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-252030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 326 PM CDT TUE JUN 24 2008 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN AND WESTERN PARTS OF THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION LATER THIS EVENING ALONG AND SOUTH OF A LINE FROM DEVILS LAKE TO MAYVILLE NORTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE STORMS WILL MOST LIKELY MOVE IN FROM CENTRAL NORTH DAKOTA AFTER 8PM CDT AND SHOULD DIMINISH IN INTENSITY AFTER MIDNIGHT. STORMS WILL LIKELY CONTINUE INTO PARTS OF WEST CENTRAL AND NORTHWEST MINNESOTA DURING THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY NIGHT OVER THE ENTIRE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 53 min |
| Jun 24, 10:39 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.